Since April, the U.S. Environmental Protection Agency (EPA) has been investigating numerous flea and tick prevention products used on household pets. The agency has since intensified its scrutiny of spot-on medications after receiving an increase of adverse reaction reports.  

An EPA release said the consumer alert and investigation applies to approximately 70 products registered by the EPA and known as spot-ons, or direct application, for cats or dogs to control fleas or ticks.

The release said spot-on products are generally packaged in tubes or vials and are applied directly on the skin of the pet, usually between the shoulder blades or in a line down the back.

Tina Smith, a registered veterinarian technician at Animal Health and Medical Center on Texas Highway 108 in Stephenville, said she has already started receiving calls from concerned pet owners.

The wealth of information can be overwhelming, but Smith said she believes from her primary research that medications bought directly from the veterinarian’s office are safe and it is the over-the-counter (OTC) medications that are areas of concern.

Part of the problem, Smith said, might stem from pet owners miss-applying medications, such as putting a product meant for dogs on a cat.

“With those products (OTC) we have seen some problems with and reactions,” Smith said.

Another reason is most OTC flea and tick products are pyrethrin based. Pyrethrin is a widely used insecticide that does not target any particular pest, so the chemical is more likely to affect Fido or Fluffy.

Smith said products such as Frontline, sold only through veterinarians, use parasite specific pesticides that only target the flea or tick, or other pests.

Frontline’s active ingredient, for example, is fipronil and it is the only brand to use that chemical.

In technical terms, fipronil blocks the passage of chloride ions in the central nervous system through channels that do not exist in mammals. This causes hyperexcitation and slowly poisons the pest.

Smith said it is still possible for a pet to have a reaction from a veterinarian-supplied medication. But more often then not, the pet is reacting to the filler, or added material used to help disperse the chemicals, and not the chemical itself.

The EPA release warns that adverse reactions can occur with any flea and tick product, including sprays, collars and shampoos.

Smith said pet owners who notice mild reactions to any flea and tick preventative medication, such as redness or skin irritation at the site of application, should wash off the pet.

More severe reactions include vomiting, diarrhea, trembling, even seizures or death in extreme cases, according to EPA. Smith recommends that pet owners get the affected animal to a veterinarian as quickly as possible if the pet starts to exhibit symptoms of a severe reaction.

“If you buy from a veterinarian clinic and you do have a problem, you know where to go,” Smith said.

Since the staff handles specific medications almost daily, they are more familiar with the chemicals, its effects and how to treat them. Smith said if a pet has an adverse reaction to an OTC product, staff has a harder time identifying the chemicals and the best form of treatment.

Neither Smith nor the EPA recommends discontinuing the use of these products at this time. Instead, work with your veterinarian to find a product that works best for your pet.

The EPA said Health Canada, a federal Canadian health research agency, has also identified similar concerns with spot-on products. The agencies hope to meet with manufacturers to address the issue.